Heavy Snow, Big Stone
- When
- November 3, 9:00 AM CST to 3:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
Heavy snow of 6 to 9 inches fell across Big Stone County. Nine inches fell in Ortonville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Heavy snow of 6 to 9 inches fell across Big Stone County. Nine inches fell in Ortonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 3, 5:00 AM CST, 4 hours earlier.
AREA FORECAST DISCUSSION...DELAYED NATIONAL WEATHER SERVICE ABERDEEN SD 500 AM CST MON NOV 3 2003 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT FORECAST CHALLENGE FOR DAYS 1 AND 2 IS DEVELOPING PRECIP EVENT. GFS AND ETA WITH SIMILAR MASS FIELDS...ONCE AGAIN. COORDINATION CALL WITH HPC AND FSD RESULTED IN USING A BLEND OF GARCIA METHOD...MODEL SNOW ACCUM FIELD AND HPC GUIDANCE FOR SNOW ACCUMULATION FORECAST THIS MORNING. AS PREVIOUSLY DISCUSSED...EVENT SHOULD BE ALL SNOW (SEE META SOUNDINGS AND THICKNESS/WET BULB PROGS) EXCEPT ALONG ABR AND FSD CWA BORDERS WHERE ENOUGH 700HPA WAA RESULTS IN LAYER OF AOA FREEZING TEMPERATURES WHICH SHOULD SUPPORT SOME SLEET FORMATION BY LATE THIS AFTERNOON TO MIX IN WITH SNOW FOR A FEW HOURS. WITH BREAK EXPECTED BETWEEN S/WS FROM ABOUT 03Z TO 09Z ON TUESDAY...SHOULD SEE BRIEF HALT TO SNOW. THIS LEAVES SIGNIFICANT SUPERCOOLED STRATUS LAYER WHICH COULD DRIVE SOME LIGHT FREEZING DRIZZLE BEFORE S/W NOW DIGGING INTO CENTRAL CA LIFTS NE ONTO PLAINS AND RE-INITIATES SNOWFALL ACROSS CENTRAL AND NE SODAK. CONSIDERABLE UPGLIDE ON 285K/290K AND 295K ISENTROPIC SURFACES PERSISTS OVERNIGHT. THOUGHTS HERE SURROUND CONCERN THAT SNOWFALL MAY NOT COMPLETELY COME TO AND END OVERNIGHT IN SUCH STRONG UPGLIDE ENVIRONMENT. DENDRITIC SNOW THIS AFTERNOON AND AGAIN ON TUESDAY REMAINS A DISTINCT POSSIBILITY AS WELL. TUESDAY SYSTEM EXPECTED TO IMPACT MOSTLY NE CWA AS CYCLOGENESIS INVOKED BY CA S/W TO PRODUCE SFC LOW CENTER THAT TRACKS INTO GREAT LAKES BY TUESDAY NIGHT. AT PRESENT...EASTERN CWA THOUGHT TO BE IN THE VICINITY OF CCB AREA OF LOW PRESSURE SYSTEM AS IT DEVELOPS...WHICH SHOULD HELP TO PAD SNOWFALL TOTALS OUT EAST INTO TUESDAY AFTERNOON. WSW FOR WINTER STORM WARNING MAY NEED TO BE EXTENDED INTO TUESDAY EVENING...IF TYPICAL MODEL BIAS HOLDS OF LIFTING DEEPENING SYSTEMS OUT OF THE ROCKIES TOO FAST. .LONG TERM...WEDNESDAY THROUGH SUNDAY. THE REST OF THE UPPER TROUGH IN THE PACIFIC NW SWEEPS ACROSS THE AREA WED AND WED NIGHT BRINGING A CHC OF -SN WHILE ANOTHER S/W DROPS INTO THE UPPER MIDWEST STRAIGHT FROM THE N ON THURS AND THURS NIGHT. IT LOOKS LIKE THE -SN WILL BE TO THE NE OF OUR AREA RIGHT NOW SO...WILL LEAVE THURS AND THURS NIGHT DRY. OTHERWISE...SFC HIGH PRES WILL BUILD SOUTHEAST OF THE REGION THROUGH SUNDAY. EXPECT FRIDAY TO BE DRY. WILL CONTINUE WITH THE CHC OF SNOW ON SAT WITH SOME OVERRUNNING PRECIP POSSIBLE. THIS CHC OF SNOW MAY HAVE TO BE EXTENDED INTO SAT NIGHT BASED ON THE LASTEST GFS. WILL LEAVE SUNDAY DRY. THE BIG CHALLENGE DURING THIS TIME PERIOD WILL BE THE TEMPS DUE TO THE LARGE SNOWCOVER AREA. ADJUSTED TEMPS DOWN IN THE GRIDS DUE TO THE SNOWCOVER. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...WINTER STORM WARNING THIS AFTERNOON/TONIGHT/TUESDAY MORNING EASTERN COUNTIES. WINTER WEATHER ADVISORY TODAY/TONIGHT WESTERN COUNTIES. MN...WINTER STORM WARNING THIS AFTERNOON/TONIGHT/TUESDAY BIG STONE/TRAVERSE COUNTIES. && DORN/MOHR
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 517 AM CST MON NOV 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT MOST AREAS WILL SEE ALL SNOW. LOCATIONS ALONG AND SOUTH OF A LINE FROM MURDO TO REDFIELD TO MILBANK COULD SEE SOME SLEET MIX IN WITH THE SNOW AT TIMES THIS AFTERNOON. TONIGHT...THERE MAY BE A FEW BREAKS IN THE SNOW...WHICH WOULD ALLOW FOR THE DEVELOPMENT OF SOME LIGHT FREEZING DRIZZLE. WINTER WEATHER ADVISORY HOISTED FOR MISSOURI RIVER COUNTIES AND MCPHERSON COUNTY SOUTH TO BUFFALO COUNTY. WINTER STORM WARNING ISSUED FOR BROWN AND SPINK COUNTY AND ALL POINTS EAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINTER STORM WARNING CRITERIA EXPECTED TO BY MET BY TUESDAY AFTERNOON OVER NORTHEAST SOUTH DAKOTA COUNTIES AND WEST CENTRAL MINNESOTA COUNTIES. WHEN IT IS ALL SAID AND DONE...UP TO 5 INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE IN THE ADVISORY AREAS...WITH UP TO 8 INCHES POSSIBLE IN THE WARNING AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DORN
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331428.